Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 194, NWS Blacksburg, VA

July 19, 2003Bedford County, Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2003, 5:12 PM EDT for Bedford County, Botetourt County, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 5:12 PM EDT (21:12 UTC)
Expired
Jul 19, 2003, 6:00 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Bedford County, VA, Botetourt County, VA

The radar

The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WUUS51 KRNK 192112
SVRRNK
VAC019-023-192200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHEAST BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 600 PM EDT.

* AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF MONTVALE...MOVING
  SOUTHEAST AT 20 MPH.

* SOME LOCATIONS THREATENED THROUGH 600 PM EDT INCLUDE
  BLUE RIDGE...
  WEBSTER...
  STEWARTSVILLE...  
  MONTVALE...
  MONETA...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3745 7982 3732 7985 3712 7961 3725 7945

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:26 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 19, 3:26 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
326 PM EDT SAT JUL 19 2003

FRONT SLOWLY MOVING THRU THE REGION THIS AFTN AND SHOULD EXIT EARLY
THIS EVENING.  WITH SOME ENERGY TO THE SOUTH AND EAST WILL KEEP
LINGERING TSRA/SHRA TO THE THESE AREAS.  REST OF TONIGHT...DRIER
AIR TO FILTER IN WITH COOLING TEMPS.

SUN...WEAK SFC TROUGH OVER THE AREA MAY PRODUCE SCT CLOUDS MAINLY IN
THE MOUNTAINS.  WITH PLENTY OF SUN AND WEAK WAA IN THE AFTN...TEMPS
WILL REBOUND TO NEAR NORMAL LEVELS.  SUN NIGHT...WARM FRONT WILL
PUSH TO THE NORTH AND DEPENDING ON HOW MUCH CLEARING TAKES
PLACE...TEMPS WILL BE SEASONAL IN THE 60S ACROSS THE AREA.

MON...COLD FNT LINGER IN THE OHIO VALLEY AND BACK INTO THE MIDWEST.
BEST LIFT AND ENERGY IS WITH THE FRONT.  JET DYNAMICS ARE WEAK IN
OUR REGION BUT WITH DAYTIME HEATING A FEW TSRA COULD POP IN THE
MOUNTAINS DURING THE AFTN.  ENOUGH SUBSIDENCE TO LIMIT STORM ACTIVE
IN THE EAST...HOWEVER...CAN NOT RULE OUT A STRAY ISOLATED TSRA GIVEN
THE TIME OF YEAR.  MON NIGHT...FRONT STILL FAR ENOUGH TO THE WEST
AND WITH THE LOSS OF HEATING...PCPN ACTIVE CONFIDED TO EVENING.  GFS
06Z/19 SLOW AGAIN WITH FRONTAL SPEED AND GIVEN THE TIME OF
YEAR...LOOKS REASONABLE.

EXTENDED...
MODELS CONSISTENT WITH PCPN TUE-THU OVER THE LAST COUPLE OF DAYS.
TUE...FRONT WEST OF THE MTNS DURING THE MORNING AND LINGERS IN
THE MOUNTAINS DURING THE DAY.  UNSEASONABLE STRONG UPPER LEVEL
TROUGH DIGGING SOUTHWARD.  JET DYNAMICS LOOK IMPRESSIVE FOR STRONG
AFTN/EVENING CONVECTION TUE.  WITH CONSISTENCY IN THE MODELS...HAVE
RAISED POPS TUE AFTN/EVENING TO LIKELY.  THIS WILL BE THE BEST DAY
FOR SVR WX WITH HVY DOWNPOURS...HAIL...AND WIND DAMAGE POSSIBLE.
TUE NIGHT...FRONT EDGES TO THE EAST COAST AND STALLS.  HI PRESSURE
OFF THE EAST COAST WILL KEEP BNDRY NEAR CWA AND ON GOING CHC OF PCPN
THRU WED...THEN UPPER LEVEL TROUGH TO SWING THRU THE REGION THU
DAYTIME.  HI PRESSURE IN THU NIGHT WITH DRY WEATHER EXPECTED NEXT
WEEKEND.  ONLY MAJOR CHANGES...WAS TO WARM TUE MAX UP WITH SLOWER
FRONT AND RAISED TUE POPS TO LIKELY.

ROA   63  87  67  90 /  10   0   0  10
LYH   62  87  66  89 /  20   0   0  10
DAN   66  89  68  91 /  30   0   0  10
BLF   59  80  64  81 /   0   0   0  30
LWB   58  81  60  82 /   0   0   0  30
BCB   59  84  64  86 /   0   0   0  30
TNB   60  81  64  82 /  30   0   0  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

RCS
Hazardous weather outlook, Jul 19, 10:55 AM EDT, 6 hours 17 minutes before
NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-201100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 AM EDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
MAINLY EAST OF THE BLUE RIDGE ACROSS FAR SOUTHERN VIRGINIA...AND
EAST OF THE BLUE RIDGE ACROSS NORTHWEST AND NORTH CENTRAL NORTH
CAROLINA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE EARLY
AFTERNOON ACROSS SOUTHWEST VIRGINIA AND NORTHWEST NORTH
CAROLINA...OUT AHEAD OF A COLD FRONT. AS THEY SPREAD SOUTHEASTWARD
INTO FAR SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA BY MID
AFTERNOON...A FEW COULD BECOME STRONG TO SEVERE.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...HOWEVER
HAIL UP TO THE SIZE OF PENNIES AS WELL AS TORRENTIAL DOWNPOURS ARE
ALSO A POSSIBILITY. REMEMBER...ALL THUNDERSTORMS PRODUCE DANGEROUS
LIGHTNING...AND THE SAFEST PLACE TO BE WHEN THUNDERSTORMS APPROACH
IS INSIDE.

STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
INTO EARLY THIS EVENING.  STAY TUNED TO NOAA WEATHER RADIO AND OTHER
LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

A VIGOROUS FRONTAL SYSTEM IS EXPECTED TO APPROACH FROM THE WEST ON
TUESDAY...BRINGING THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS.  AT THIS TIME IT IS TOO EARLY TO DETERMINE THE TIME
OF DAY THE FRONT WILL MOVE THROUGH...WHICH WILL BE IMPORTANT TO THE
DEVELOPMENT OF POTENTIALLY STRONG STORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SK

In the hours before

Special weather statement, Jul 19, 2:13 PM EDT, 2 hours 59 minutes before
NCZ003>006-019-020-VAZ016-017-032-043-044-058-192100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS IN THE AREA...
SCATTERED STRONG THUNDERSTORMS HAVE DEVELOPED IN SOUTHWEST VIRGINIA
AND NORTHWEST NORTH CAROLINA...AND ARE MOVING SOUTHEAST AT AROUND
20 MPH. SCATTERED STORMS WILL ALSO DEVELOP AND MOVE THROUGH
SOUTHSIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF NORTH CAROLINA
LATER THIS AFTERNOON. PEOPLE IN THE PATH OF THESE STORMS CAN EXPECT
FREQUENT DANGEROUS LIGHTNING STRIKES...WIND GUSTS TO 40 MPH...BRIEF
HEAVY DOWNPOURS...AND POSSIBLY SOME SMALL HAIL. A FEW OF THE STORM
MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WINDS...OR PENNY SIZED
OR LARGER HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS.

JJ
Local storm report, Jul 19, 2:42 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT SAT JUL 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    MOUNT AIRY                NC   WIND DAMAGE
07/19/03   SURRY                          A FEW TREES DOWN.
                                          REPORTED BY SURRY COUNTY
                                          911.
Local storm report, Jul 19, 3:35 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT SAT JUL 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0256 PM    8NE WALNUT COVE           NC   WIND DAMAGE
07/19/03   STOKES                         TREE DOWN BLOCKING ROUUTE
                                          772 NEAR DUGGINS ROAD.
                                          REPORTED BY STOKES
                                          SHERIFFS OFFICE.

0315 PM    MADISON                   NC   0.75 IN HAIL
07/19/03   ROCKINGHAM                     REPORTED BY ROCKINGHAM
                                          COUNTY 911.

0317 PM    8S MADISON                NC   0.88 IN HAIL
07/19/03   ROCKINGHAM                     REPORTED BY ROCKINGHAM
                                          COUNTY 911.

0333 PM    9S MADISON                NC   0.88 IN HAIL
07/19/03   ROCKINGHAM                     HAIL COVERING GROUND.
                                          PUBLIC REPORT.
Local storm report, Jul 19, 4:05 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT SAT JUL 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    PILOT MOUNTAIN            NC   0.75 IN HAIL
07/19/03   SURRY                          REPORTED BY SPOTTER.

0250 PM    PILOT MOUNTAIN            NC   WIND DAMAGE
07/19/03   SURRY                          POWER LINES DOWN.
                                          REPORTED BY SURRY COUNTY
                                          911.

0315 PM    PINNACLE                  NC   WIND DAMAGE
07/19/03   STOKES                         A FEW TREES DOWN ALONG
                                          ROUTE 52 NEAR PINNACLE.
                                          PUBLIC REPORT.
Local storm report, Jul 19, 4:32 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT SAT JUL 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    1N ELKIN                  NC   WIND DAMAGE
07/19/03   SURRY                          A FEW TREES DOWN.
                                          REPORTED BY THE POLICE
                                          DEPARTMENT.
Local storm report, Jul 19, 4:48 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT SAT JUL 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0419 PM    BOONVILLE                 NC   0.75 IN HAIL
07/19/03   YADKIN                         REPORTED BY SPOTTER.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:30 PM EDTSevere Thunderstorm WarningRNKAmherst15 min
Jul 18, 8:39 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham36 min
Jul 18, 9:14 PM EDTSevere Thunderstorm WarningRNKBuckingham31 min
Jul 19, 1:41 PM EDTSevere Thunderstorm WarningRNKPatrick34 min
Jul 19, 3:30 PM EDTSevere Thunderstorm WarningRNKFranklin45 min
Jul 19, 5:41 PM EDTSevere Thunderstorm WarningRNKFloyd49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.